Does trazodone cause tics? (5 factors)
This article will explore whether trazodone can cause tics. It will also explain the mechanisms through which trazodone could potentially cause tics. Additionally, it will discuss relevant research and case studies.
The article will also mention factors that may influence the occurrence of tics while on trazodone. Lastly, it will guide what to do if you experience tics while taking trazodone, including potential treatment options.
Does trazodone cause tics?
Yes, trazodone may cause tics in some people. However, this side effect is infrequent and unlikely to occur. Trazodone is a serotonin antagonist and reuptake inhibitor, primarily influencing serotonin levels in the brain .
While the mechanism of serotonin does not directly cause tics, there is a slight possibility that it could inadvertently impact other neural pathways and result in tics.
It should be noted that trazodone-induced tics are more likely to occur in individuals who already have pre-existing risk factors for movement disorders. If you find yourself experiencing tics while taking trazodone, it is imperative to consult with your doctor immediately for further evaluation and guidance.
How can trazodone cause tics?
Trazodone’s main mechanism of action does not directly lead to tics. It is very unlikely for trazodone to lead to such movement disorders. However, its actions on neurotransmitters can indirectly affect other areas in the nervous system that control movement.
These indirect effects are explained below :
Effect on dopamine
The nigrostriatal pathway is an important brain pathway involved in movement control. Trazodone indirectly affects this pathway by impacting neurotransmitters. Specifically, trazodone blocks the 5HT2A and 5HT2c receptors, which suppress the activity of GABA-ergic interneurons .
Normally, these interneurons help control the activity of dopaminergic neurons in the nigrostriatal pathway. When the activity of the interneurons is suppressed, it can lead to increased dopaminergic activity .
This increase in dopaminergic activity can result in disinhibition of specific areas in the brain, such as the globulus pallidum internus and the subthalamic nucleus, which are involved in movement regulation, resulting in hyperkinetic manifestations, including tics and involuntary movements .
Effect on calcium channels
Furthermore, trazodone also has an inhibitory effect on T-type calcium channels. These channels are involved in regulating electrical activity in certain areas of the brain, including the subthalamic nucleus.
By inhibiting these channels, trazodone can produce similar effects as other medications known to cause tics and movement disorders, such as haloperidol and flunarizine, which are associated with tardive syndromes .
What does research suggest?
A patient exhibiting multiple symptoms and manifestations visited the orofacial pain unit of a clinic. One of her complaints was insomnia, despite taking benzodiazepines. She was subsequently switched to trazodone.
Three months after starting trazodone, following the completion of orofacial pain treatment, the patient began experiencing sudden, and involuntary movements in her jaw, resembling tics. These movements were often accompanied by sudden involuntary eyelid movements and twitching.
Since trazodone is known to cause extrapyramidal symptoms and abnormal movement disorders like tics potentially, the patient was advised to gradually discontinue the medication. Throughout the process of tapering down and discontinuing trazodone, the patient’s tics gradually resolved.
Follow-up appointments at 2 months and 7 months after trazodone withdrawal confirmed that the patient remained free of tics. This indicates that trazodone was indeed the cause of involuntary and abnormal jaw and eyelid movements .
What factors influence the occurrence of tics while on trazodone?
While trazodone can cause a lot of side effects, the occurrence of tics is not one of them. The incidence of trazodone-induced tics is very low, and the chance of experiencing tics as a result of taking this drug is highly unlikely.
Therefore, the occurrence of tics while taking trazodone can mainly be influenced by patient-related risk factors. Some of these factors are mentioned below :
- People with a personal or family history of genetic diseases that cause tics, such as Down syndrome, Huntington’s disease, Klinefelter syndrome, neuroacanthocytosis, Duchenne’s disease, or tuberous sclerosis, are more likely to experience tics while taking trazodone.
- Additionally, individuals who have previously suffered from a stroke, head trauma, or encephalitis have a higher chance of experiencing tics while taking trazodone compared to others.
- Furthermore, getting infected with group A beta-hemolytic streptococci may also increase the occurrence of tics while on trazodone.
- Certain neurological diseases like schizophrenia, autism, ADHD, or OCD, as well as situations such as carbon monoxide poisoning and hypoglycemia, may put a person at an increased risk of experiencing tics, particularly when taking trazodone.
- Lastly, the concurrent administration of certain drugs, including stimulants, other antidepressants like Celexa, Parkinson’s drugs, or antiseizure drugs, while administering trazodone, increases the risk of trazodone-related tics.
What to do if you experience tics while taking trazodone?
If you experience tics and suspect that trazodone administration is causing them, it is important to discuss this with your doctor. You should inform them about any comorbidities you have and any concurrent medications you are taking. It is also important to tell them about any relevant family history.
It is additionally important to share any previous situations you have been through, such as head injuries, drug poisoning, stroke, or infections, as they may be contributing to the occurrence of tics.
This is so that your doctor can assess whether trazodone is causing your tics or if another drug or medical condition, like Tourette’s syndrome, is involved. Your doctor will then adjust your treatment plan accordingly.
First of all, your doctor may suggest behavioral therapies. These therapies can help you gain better control over your movements and improve coordination.
In certain cases, the doctor may find that it is necessary to prescribe drugs to help manage your tics. Here are some examples of the possible treatment options for trazodone-induced tics :
|Atypical antipsychotics like haloperidol, risperidone, or pimozide.
|Benzodiazepines are safer and less effective than antidopaminergic drugs for managing tics and are typically used for milder cases.
|Calcium channel blockers like verapamil and nifedipine can be considered, as they have shown effectiveness in reducing tics.
|Competing response training
Furthermore, your doctor may adjust your trazodone dosage and closely monitor your condition. If the tics persist, the drug may be gradually tapered off and replaced with another antidepressant that is considered safer for individuals at a high risk of experiencing tics.
In conclusion, based on my research, I found that while trazodone can cause tics in some individuals, this side effect is rare and unlikely to occur.
According to my knowledge, trazodone’s mechanism of action does not directly lead to tics, but it can indirectly impact neural pathways involved in movement control.
If you experience tics while taking trazodone, I recommend consulting with your doctor immediately for further evaluation and guidance. They will assess whether trazodone is causing the tics or if there are other factors involved. They may suggest behavioral therapies or consider prescribing medications.
From my perspective, it is essential to address any potential risk factors, such as a personal or family history of genetic diseases, previous neurological conditions, or concurrent medications, to better understand the occurrence of tics.
Was this helpful?
Shin JJ, Saadabadi A. Trazodone. [Updated 2022 Jul 10]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470560/#:~:text=Trazodone%20is%20a%20medication%20used,reuptake%2Dinhibitor%20class%20of%20medications.
Skarmeta NP, Katzmann GC, Valdés C, Gaedechens D, Montini FC. Tardive Oromandibular Dystonia Induced by Trazodone: A Clinical Case and Management from the Perspective of the Dental Specialist. Toxins (Basel). 2022 Sep 30;14(10):680. doi: 10.3390/toxins14100680. PMID: 36287949; PMCID: PMC9607571. https://pubmed.ncbi.nlm.nih.gov/36287949/
Rampello L, Alvano A, Battaglia G, Bruno V, Raffaele R, Nicoletti F. Tic disorders: from pathophysiology to treatment. J Neurol. 2006 Jan;253(1):1-15. doi: 10.1007/s00415-005-0008-8. Epub 2005 Dec 5. PMID: 16331353. https://pubmed.ncbi.nlm.nih.gov/16331353/